Invokana News: EMA Looks to Reduce Risk of Ketoacidosis Among SGLT2 Inhibitor Users

Published on February 22, 2016 by Sandy Liebhard

Regulators in Europe have issued new recommendations aimed at reducing the occurrence of ketoacidosis among patients who take Invokana and other SGLT2 inhibitor Type 2 diabetes medications. The release of the recommendations follows a months-long review of the SGLT2 class by the European Medicines Agency’s (EMA) Pharmacovigilance Risk Assessment Committee (PRAC).

The possible link between SGLT2 inhibitors and diabetic ketoacidosis has been the subject of concern since May 2015, when the U.S. Food & Drug Administration (FDA) announced that it was investigating 20 reports of the condition among patients who had used the drugs. The following month, the EMA identified 101 instances where ketoacidosis had occurred in patients using SGLT2 inhibtors for Type 2 diabetes.

“Rare cases of this condition, including life-threatening ones, have occurred in patients taking SGLT2 inhibitors for type 2 diabetes, and a number of these cases have been atypical, with patients not having blood sugar levels as high as expected,” the EMA stated in its most recent alert, which was dated February 12th.

Among other things, the EMA has recommended that patients using this class of medications contact their doctor if they experience:

  • Rapid weight loss
  • Nausea or vomiting
  • Abdominal pain
  • Excessive thirst
  • Fast and deep breathing
  • Confusion
  • Unusual sleepiness or tiredness
  • Sweet smell to the breath
  • Sweet or metallic taste in the mouth
  • Different odor to urine or sweat

The regulator also advised doctors to immediately cease SGLT2 inhibitor treatment in patients who present with such symptoms until the cause is identified and treated.

FDA Orders Label Changes for SGLT2 Inhibitor

The EMA’s recommendations come just two months after the FDA ordered the manufacturers of Invokana and other SGLT2 inhibitors to modify their labels with new information regarding the potential for diabetic ketoacidosis. “Patients should stop taking their SGLT2 inhibitor and seek medical attention immediately if they have any symptoms of ketoacidosis, a serious condition in which the body produces high levels of blood acids called ketones,” the FDA said in its December 4, 2015 communication.

Get the latest news and litigation updates about this case by following us on Facebook. Click the "Like" button below.

 
 
 

Follow Us

RXInjuryHelp.com on Google+  RXInjuryHelp.com on Facebook  RXInjuryHelp.com on LinkedIn  RXInjuryHelp.com on Twitter  RXInjuryHelp.com on YouTube  RXInjuryHelp.com on Pinterest